Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 225, NWS State College, PA

September 24, 2001Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 24, 2001, 9:43 PM EDT for Sullivan County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 2001, 9:43 PM EDT (01:43 UTC)
Expired
Sep 24, 2001, 10:45 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

County Sullivan County, PA

What was reported inside it

TimeReportWhereRemark
Sep 24, 10:05 PM EDTThunderstorm Wind 50 EHillsgrove, PATrees were reported down in Hillsgrove.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS51 KCTP 250143
SVRCTP
PAC113-250245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
943 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN PENNSYLVANIA

* UNTIL 1045 PM EDT.

* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF EAGLES MERE...OR 20 MILES
  NORTH OF BLOOMSBURG...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLES MERE AT 1030 PM.
  LAPORTE AT 1040 PM.
  FORKSVILLE AND DUSHORE AT 1045 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.

$$

LAT...LON 4128 7666 4129 7635 4152 7627 4158 7677

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 9:35 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 24, 9:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 PM EDT MON SEP 24 2001

FAST MOVING LOW TOPPED THUNDERSTORMS HAVE BEEN DOING A FAIR AMOUNT
OF DAMAGE AS THEY RACE NORTHEAST FROM YORK COUNTY THRU SCHUYLKILL
COUNTY THIS EVENING. HEAVY RAINS HAVE ALSO FALLEN ACROSS THAT AREA
WITH RADAR ESTIMATES OF 1 TO 3 INCHES. SOME ROAD FLOODING HAS BEEN
REPORTED FROM THIS BUT NO REPORTS OF STREAMS OUT OF BANKS YET. HEAVY
RAINS WILL CONTINUE TO TRAIN OVER THE EASTERN COUNTIES FOR THE NEXT
FEW HOURS...SO FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THAT AREA.
EXPECT RAIN TO GRADUALLY TAPER OFF AND END FROM WEST TO EAST ACROSS
THE CWA OVERNIGHT...STARTING IN THE WEST AROUND MIDNIGHT...AND
FINALLY ENDING IN THE EAST AROUND DAYBREAK.

HAVE ALREADY UPDATED EARLIER TO CANCEL THE TORNADO WATCH FOR SOME
COUNTIES. WILL WAIT TO ISSUE NEW UPDATE UNTIL 10 PM WHEN REMAINDER
OF THE WATCH EXPIRES.

.CTP...NONE.

MSE

In the hours before

Special weather statement, Sep 24, 4:05 PM EDT, 5 hours 38 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT MON SEP 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR...
UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY...
LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS.

ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES
TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT
NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED
WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE
RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS
THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH.

TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JUNG
Special weather statement, Sep 24, 8:32 PM EDT, 1 hour 11 minutes before
PAZ058-059-065-066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT MON SEP 24 2001

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

LYCOMING...SULLIVAN...COLUMBIA...NORTHUMBERLAND...MONTOUR...
UNION...SNYDER...JUNIATA...DAUPHIN...PERRY...CUMBERLAND...
FRANKLIN AND ADAMS.

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THIS EVENING
FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SCHUYLKILL...LEBANON...LANCASTER AND YORK.

THE STRONGEST STORMS HAVE MOVED EAST OF THE SUSQUHANNA RIVER. THE
TORNADO THREAT IS NOW CONFINED TO AREAS FROM LANCASTER...TO
LEBANON...TO POTTSVILLE AND POINTS EAST.

MSE
Local storm report, Sep 24, 9:00 PM EDT, 43 minutes before
PHLWRKLSR
TTAAOO KCTP 250120

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
900 PM EDT MON SEP 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MCSHERRYSTOWN             PA   WIND DAMAGE
09/24/01   ADAMS                          TREES DOWN NEAR THE YORK,
                                          ADAMS COUNTY LINE.

0650 PM    PENN TOWNSHIP             PA   WIND DAMAGE
09/24/01   YORK                           BUILDINGS DESTROYED

0650 PM    WEST MANHEIM TOWNSHIP     PA   TORNADO
09/24/01   YORK                           POSSIBLE TORNADO SIGHTED.

0710 PM    PARKVILLE                 PA   WIND DAMAGE
09/24/01   YORK                           1 HOUSE BLOWN OVER.

0710 PM    PARKVILLE                 PA   WIND DAMAGE
09/24/01   YORK                           MIDDLE SCHOOL WINDOWS
                                          BLOWN OUT, 10 OTHER
                                          BUILDINGS DAMAGED.

0815 PM    MANOR TOWNSHIP            PA   WIND DAMAGE
09/24/01   LANCASTER                      TREES DOWN.

0815 PM    MILLERSVILLE              PA   WIND DAMAGE
09/24/01   LANCASTER                      TREE DOWN ON A HOUSE.

0850 PM    8 N LEBANON               PA   WIND DAMAGE
09/24/01   LEBANON                        BARN COLLAPSE, TREES DOWN.

0900 PM    PINE GROVE                PA   WIND DAMAGE
09/24/01   SCHUYLKILL                     NUMEROUS TREES AND
                                          TELEPHONE POLES KNOCKED
                                          DOWN.

MSE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:09 PM EDTSevere Thunderstorm WarningCTPLebanon66 min
Sep 24, 9:17 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.